Antipsychotics are a treatment option for delirium in the intensive care unit. Atypical antipsychotics are preferred over first-generation antipsychotics because of their lower incidence of extrapyramidal adverse effects. The most common such effect is akathisia or restlessness. This report describes a case of atypical antipsychotic-induced akathisia and addresses the clinical distinction between extrapyramidal movements and movements due to intensive care unit delirium.
A 56-year-old man who had a prolonged hospital stay after orthotopic liver transplant complicated by multisystem organ failure, primary graft failure requiring a second transplant, and enterocutaneous fistula developed agitated delirium on hospital day 28. Initial treatment included intravenous haloperidol and scheduled sublingual olanzapine (5 mg daily). His delirium and insomnia persisted, requiring dexmedetomidine infusion. Olanzapine dosing was increased to 10 mg daily on hospital day 34 and 15 mg daily on hospital day 45. The following day, his mentation improved; however, he exhibited asynchronous, nonrhythmic, involuntary rolling motions of his hands and choreiform gait.
Antipsychotics were immediately discontinued owing to acute akathisia. All symptoms resolved within 2 days, and the patient was transferred out of the intensive care unit on hospital day 52.
Although extrapyramidal adverse effects are less common with olanzapine than with typical antipsychotics, they sometimes occur and can mimic manifestations of delirium. Restlessness should alert the nurse to assess for possible extrapyramidal adverse effects. If they are suspected, antipsychotic medications should be reduced or discontinued to prevent progression to functional disability.

©2021 American Association of Critical-Care Nurses.